Utah, 2015

Damaging Wind in Utah, May 28, 2015

May 28, 2015 · NWS GJT · 1 event in 1 county or zone

A very unstable and moist airmass associated with the passage of an upper trough resulted in a severe thunderstorm in Grand County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very unstable and moist airmass associated with the passage of an upper trough resulted in a severe thunderstorm in Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 1:52 PM MST, 38 minutes earlier.

Area forecast discussion, May 28, 1:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT THU MAY 28 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 251 PM MDT THU MAY 28 2015

UPPER LOW SPINNING OVER WESTERN WYOMING IS ADDING STRONG ASCENT OVER
OUR WESTERN CWA. THE UPPER JET ROUNDING THE BASE OF THIS LOW IS
ACCENTUATING THE LIFT AS THE EXIT REGION NOSES INTO WESTERN
COLORADO. STORMS ARE QUITE STRONG IN A SIMILAR REGION AS YESTERDAY
AND EXPECT THESE STORMS WILL BE CAPABLE OF STRONG OUTFLOW WINDS
AND SOME LARGER HAIL THROUGH THE EARLY EVENING HOURS. AS THE JET
CONTINUES TO DIG SOUTHWARD LATE THIS EVENING CONVECTION SHOULD BE
ENHANCED TO THE SOUTH WITH ADDED INSTABILITY COMING FROM THE
POTENTIAL VORTICITY LOBE ROTATING THROUGH WITH THE JET. THROUGH
THE EARLY MORNING HOURS THINGS WILL BE SETTLING DOWN IN THE SOUTH
AS THE JET SHIFTS EAST OF THE ROCKIES. UP NORTH COLD ADVECTION AND
ENERGY IN THE BACK SIDE OF THE LOW...WHICH IS SETTLING EAST OF THE
DIVIDE...SHOULD KEEP SOME ISOLATED SHOWERS GOING OVER THE NORTHERN
MOUNTAINS BACK TOWARD THE CRAIG AREA. TEMPERATURES SIMILAR TO
YESTERDAY WITH SOME LIGHT SNOW POSSIBLE OVER THE HIGHER
PEAKS...PASSES DO NOT APPEAR TO BE IMPACTED AT THIS TIME.

FRIDAY...THE TROUGH CONTINUES TO WORK INTO THE CENTRAL PLAINS.
SOME WEAK FORCING PERSISTS OVER NW COLORADO WHERE STORMS WILL BE
FAVORED. THERE IS ENOUGH RESIDUAL MOISTURE TO FIRE CONVECTIVE
STORMS OVER ALL THE NORTHERN AND CENTRAL MOUNTAINS. MORE SUNSHINE
OVER THE SOUTH WILL BEGIN THE WARMING TREND THERE.

FRIDAY NIGHT...SHOWERS WILL END BEFORE SUNSET. SKIES WILL CLEAR AS
A RIDGE AMPLIFIES OVER THE WESTERN GREAT BASIN. TEMPERATURES WILL
BE AT OR NEAR NORMAL FOR THE FINAL TIME FOR THE NEXT WEEK AT
LEAST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 251 PM MDT THU MAY 28 2015

A FAST TRANSITION OCCURS THIS WEEKEND FROM STORMY AND COOL TO
DRIER AND MUCH WARMER. THE LARGE SCALE PATTERN IS AMPLIFIED AND
SLOWLY PROGRESSIVE. A RIDGE DOMINATES THROUGH MONDAY WITH A TROUGH
DEVELOPING AFTER TUESDAY.

THE RIDGE BUILDS OVER THE REGION BY SUNDAY. SATURDAY WILL BE THE
WARMEST DAY OF 2015 SO FAR AND SUNDAY-MONDAY WILL BE ANOTHER 5
DEGREES WARMER. LINGERING MOISTURE AND STRONG AFTERNOON HEATING
COULD PRODUCE ISOLATED-SCATTERED STORMS OVER THE MOUNTAINS. THE
VALLEYS ARE EXPECTED TO STAY MOSTLY DRY.

MONDAY THE RIDGE AXIS IS PUSHED EAST AND FLATTENED AS THE NEXT
PACIFIC TROUGH MAKES LANDFALL IN WASHINGTON-OREGON. SW GRADIENT
WINDS AND HIGH CLOUDS INCREASE. TEMPERATURES REMAIN SIMILAR TO
VERY WARM SUNDAY.

TUESDAY THE TROUGH MOVES INTO THE NORTHERN ROCKIES AND DEEPENS
INTO THE GREAT BASIN. AN ASSOCIATED WEAK COOL FRONT PASSES TUESDAY
NIGHT FOR A SLIGHT COOL DOWN ACROSS THE NORTH. MOISTURE LOOKS
VERY LIMITED.

WEDNESDAY-THURSDAY THE TROUGH DEEPENS OVER THE INTERMOUNTAIN WEST.
SW GRADIENT WINDS CONTINUE BREEZY CONDITIONS. TEMPERATURES REMAIN
ABOVE NORMAL. LIMITED MOISTURE MAY PRODUCE SHOWERS AND STORMS
MAINLY OVER THE NORTHERN MOUNTAINS. THE FIRST TROPICAL LOW OF THE
SEASON THAT HAS BEEN DEVELOPING OFF THE MEXICAN WEST COAST LOOKS
TO HEAD WEST AND NOT BE A FACTOR FOR OUR WEATHER NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1036 AM MDT THU MAY 28 2015

INSTABILITY ALONG RIDGE TOPS ALLOWING LATE MORNING CLOUDS TO FORM.
THE FOCUS FOR MORE ORGANIZED STORMS WILL BE OVER NORTHERN UTAH
AND COLORADO THROUGH THE EVENING. VFR CONDITIONS ARE PREVAILING AT
THE FORECAST TERMINALS AND THIS TREND SHOULD REMAIN THROUGH THE
NEXT 24 HOURS. KVEL WILL LIKELY BE IMPACTED EARLY IN THE NEW TAF
FORECAST WITH PASSING SHOWERS AND THUNDERSTORMS. THE OTHER
TERMINAL SITES HAVE LESS CONFIDENCE DUE TO ISOLATED TO SCATTERED
NATURE OF THE CONVECTION. THREATS INCLUDE SMALL HAIL AND GUSTY
WINDS ALONG WITH TEMPORARY LOWER FLIGHT CONDITIONS DUE TO PASSING
MODERATE TO HEAVY RAIN SHOWERS. MOUNTAIN OBSCURATION OVER THE
HIGHER PEAKS WILL PERSIST THROUGH SUNSET.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...15/JOE
LONG TERM...JOE
AVIATION...TGJT
Hazardous weather outlook, May 28, 2:49 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 AM MDT THU MAY 28 2015

COZ001>014-017>023-UTZ022>025-027>029-291000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
349 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE LOWER DESERT VALLEYS WILL BE DRIER WITH WARMER CONDITIONS...
BUT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING OVER NORTHEAST UTAH...THE MOUNTAINS OF
WESTERN COLORADO AND THE WEST-CENTRAL COLORADO VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT MAINLY THE AREAS NEAR THE CONTINENTAL DIVIDE...WITH DRIER
ARE SPREADING ACROSS EASTERN UTAH AND THE REST OF WESTERN
COLORADO.

SATURDAY THROUGH WEDNESDAY...DRIER AND WARMER CONDITIONS ARE
EXPECTED ACROSS THE AREA...EXCEPT THAT ISOLATED AFTERNOON AND
EARLY EVENING THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ALONG
AND NEAR THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 28, 10:08 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 AM MDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             JARVIE RANCH            40.90N 109.18W
05/28/2015  E0.40 INCH       DAGGETT            UT   CO-OP OBSERVER

            WINDS WERE ESTIMATED AROUND 40 MPH.

&&

EVENT NUMBER GJT1500778

15
Special weather statement, May 28, 11:30 AM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT THU MAY 28 2015

UTZ024-025-281915-
TAVAPUTS PLATEAU UT-EASTERN UINTA BASIN UT-
1230 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UINTAH COUNTY UNTIL 115
PM MDT...

AT 1228 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29
MILES SOUTH OF MYTON...OR 33 MILES SOUTH OF FORT DUCHESNE...MOVING
EAST AT 30 MPH.

HALF INCH HAIL OR LARGER AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN UINTAH
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3972 10996 3972 10995 3973 10995 3977 10992
      3979 10993 3980 10992 3979 10992 3979 10988
      3980 10989 3981 10989 3981 10994 3990 10992
      3981 10925 3955 10934 3965 10998
TIME...MOT...LOC 1828Z 284DEG 28KT 3980 10985

AS
Special weather statement, May 28, 11:58 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1258 PM MDT THU MAY 28 2015

COZ001-003-006-UTZ025-027-281945-
ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-
GRAND VALLEY CO-TAVAPUTS PLATEAU UT-ARCHES/GRAND FLAT UT-
1258 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD...SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND COUNTIES UNTIL
145 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30
MILES NORTHWEST OF FRUITA...OR 40 MILES NORTHWEST OF GRAND
JUNCTION...MOVING EAST AT 15 MPH.

UP TO DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MESA...SOUTHWESTERN GARFIELD...SOUTHEASTERN UINTAH AND NORTHEASTERN
GRAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3940 10919 3959 10919 3962 10872 3935 10873
TIME...MOT...LOC 1857Z 271DEG 15KT 3950 10910

AS
Special weather statement, May 28, 12:21 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
121 PM MDT THU MAY 28 2015

COZ003-UTZ025-282000-
ROAN AND TAVAPUTS PLATEAUS CO-TAVAPUTS PLATEAU UT-
121 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD...SOUTHEASTERN
UINTAH AND NORTHEASTERN GRAND COUNTIES UNTIL 200 PM MDT...

AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 41
MILES SOUTHWEST OF RANGELY...OR 49 MILES SOUTHEAST OF FORT
DUCHESNE...MOVING EAST AT 25 TO 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN GARFIELD...
SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3957 10964 3977 10960 3988 10907 3949 10905
TIME...MOT...LOC 1921Z 271DEG 25KT 3969 10936

AS
Special weather statement, May 28, 12:56 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
156 PM MDT THU MAY 28 2015

COZ003-006-UTZ025-027-282045-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND VALLEY CO-TAVAPUTS PLATEAU UT-
ARCHES/GRAND FLAT UT-
156 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...WESTERN
GARFIELD...SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND COUNTIES UNTIL
245 PM MDT...

AT 155 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28
MILES NORTHWEST OF FRUITA...OR 38 MILES NORTHWEST OF GRAND
JUNCTION...MOVING SOUTHEAST AT 15 TO 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MESA...WESTERN GARFIELD...SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3935 10936 3952 10916 3946 10882 3920 10898
TIME...MOT...LOC 1955Z 301DEG 15KT 3941 10914

AS
Special weather statement, May 28, 1:30 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT THU MAY 28 2015

UTZ025-027-282115-
TAVAPUTS PLATEAU UT-ARCHES/GRAND FLAT UT-
230 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND COUNTY UNTIL
315 PM MDT...

AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF GREEN RIVER...MOVING SOUTHEAST AT 20 TO 25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN GRAND
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3910 11012 3914 11010 3915 11012 3917 11010
      3918 11010 3922 11008 3923 11005 3926 11006
      3927 11008 3929 11007 3930 11005 3931 11006
      3919 10958 3896 10977 3909 11014
TIME...MOT...LOC 2027Z 293DEG 24KT 3922 11010

AS

The radar

The Grand Junction radar (KGJX), 138 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
May 28, 2:30 PM MST to 2:35 PM MST
Where
Grand County, Crescent Jct
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.950, -109.800

A peak gust of 61 mph was measured at the UMTRA tailings disposal site as the result of strong thunderstorm outflow winds. UMTRA workers were sheltered indoors before the strong winds struck the site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568433.